New targeted and immunotherapy drug approvals have offered improved survival and disease outcomes for patients with melanoma, but the new therapies are also associated with a range of adverse events (AEs) that differ from those associated with chemotherapy. Oncology nurses will need to shift their thinking to best manage those AEs.
The new AEs can be difficult to diagnose, complex to manage, and potentially persist throughout a patient’s life. Additionally, oncology nurses often have little experience managing the new drug regiments for patients with melanoma because they rarely see that tumor type.
A special supplement to the August 2017 issue of the Clinical Journal of Oncology Nursing (CJON) discussed an overview of the new melanoma therapies and a detailed guide to managing the AEs associated with each.
BRAF/MEK Inhibitor Therapy
About 50% of all advanced melanomas have an activating mutation in the BRAF proto-oncogene. Combining BRAF inhibitors with MEK inhibitors provides superior overall and progression-free survival, overall response rate, and duration or response compared to single-agent BRAF inhibitor therapy.
Pyrexia: Defined as elevated body temperature in the absence of clinical or microbiologic evidence of infection, pyrexia is one of the most common AEs associated with therapies such as dabrafenib and trametinib. It usually appears in one to two months of starting treatment and plateaus around six months. Management involves supportive care; corticosteroids can be used for second, subsequent, or refractory pyrexia. Targeted therapy can be held until symptoms are at baseline or grade 1 and then restarted at a lower dose and titrated upward.
Skin toxicities: Photosensitivity on sun-exposed skin is commonly seen with vemurafenib treatments, and other treatments may cause rashes, pruritis, or xerosis. Patients should be instructed to avoid sunlight, use sunscreen and lip balm with SPF, avoid harsh soaps, and use emollient-based moisturizers at least daily.
Some patients may develop benign, premalignant, or malignant secondary skin neoplasms because of treatment. Dermatologists should conduct a full skin examination before patients begin treatment, every two months during treatment, and up to seven months after treatment ends.
Rare but serious toxicities: Uveitis and retinal disorders have been observed in BRAF and MEK inhibitor therapy. Most are transient, but if they persist, targeted therapy may need to be reduced or discontinued.
Cardiomyopathy and QT prolongation may occur; vemurafenib should not be given in patients with uncorrectable electrolyte abnormalities or long QT intervals. Left ventricular ejection fraction should be measured before therapy begins, one month after, and every two to three months after that. Patients should be monitored for hypertension.
Using ipilimumab alone or in combination with nivolumab improves outcomes in patients with resected stage II melanoma and unresectable or metastatic melanoma, respectively. However, the therapies are associated with the highest overall immune-related AEs (irAEs) and severity compared to other immune checkpoint inhibitors.
Skin toxicities: Maculopapular rash and pruritus are the most common and usually first irAEs to appear. Nurses should grade the toxicity using the Common Toxicity Criteria for Adverse Events and provide recommendations for supportive care (e.g., avoiding sun exposure, using gentle skin care, applying moisturizers). Symptoms of Stevens-Johnson syndrome or toxic epidermal necrolysis are indicative of a medical emergency.
Gastrointestinal toxicities: Ranging in severity from mild diarrhea to severe colitis and intestinal perforation, gastrointestinal toxicities are the second most common irAEs seen with immune checkpoint inhibitors. Diarrhea is common, but nurses should watch for abdominal pain combined with mucus or blood in the stool, which suggests colitis, the most common cause of fatal irAEs across clinical trials.
Early intervention results in the best outcomes. Consider consultation with surgical or gastrointestinal departments, particularly if peritoneal signs are seen (e.g., poor appetite, nausea, abdominal pain or tenderness aggravated by movement, distension).
Moderate to severe diarrhea should be managed with corticosteroids, with the addition of infliximab if warranted.
Hepatotoxicity: Hepatitis manifesting as elevated alanine aminotransferase or aspartate aminotransferase levels may be common. Elevated liver transaminase is also seen with combination ipilimumab and nivolumab or high-dose ipilimumab. Asymptomatic, improperly managed hepatic irAEs can be fatal, so it’s important to determine whether the cause is organ dysfunction or immune-mediated issues. High-dose corticosteroids or additional immunosuppression may be needed.
Rare but serious toxicities: Endocrinopathies (e.g., hypophysitis, thyroiditis, type 1 diabetes mellitus) are less common but often present with vague symptoms (e.g., fatigue, headache, depression) and can be serious if not recognized and properly treated.
Pneumonitis is rare but potentially fatal; it tends to occur later than other irAEs and more often with combination ipilimumab and nivolumab therapy. It may present as dyspnea upon exertion, and nurses should refer patients to a pulmonary specialist for this and other nonspecific pulmonary symptoms. When referring patients, be sure to inform the specialist, including the radiologist, that the patient has been prescribed immunotherapy known to cause pneumonitis.
PD-1 Inhibitor Therapy
A common treatment for unresectable or metastatic melanoma and other malignancies, PD-1 inhibitors have significantly improved one-year survival and progression-free survival.
Skin toxicities: The most common and typically first to develop irAEs with PD-1 inhibitor therapy are maculopapular rash and pruritis. Mild to moderate cases can be managed with skin care, oral antihistamines, and, if needed, topical or oral corticosteroids. Severe cases may need dermatology consultation, hospitalization, systemic corticosteroids, and discontinuation of therapy.
Gastrointestinal toxicities: Diarrhea and colitis are the second most common irAEs from PD-1 inhibitor therapy. Management begins before symptoms even present by establishing a patient’s baseline bowel pattern. Symptom severity is graded based on change from a patient’s baseline: for example, depending on baseline output, a patient with five stools per day may have mild diarrhea whereas another with five stools may have moderate diarrhea.
Hepatotoxicity: Hepatitis similar to that with ipilimumab may occur; with PD-1 therapy, bilirubin levels may also be elevated. Liver function tests should be conducted before each transfusion, and other causes of elevated levels (e.g., drug-induced toxicities, tumor progression, infection) should be investigated.
Endocrinopathies: Because endocrinopathies are outside of the typical side-effect profile for chemotherapies, oncology nurses should be careful to monitor and recognize these irAEs in patients receiving immunotherapy. Hypothyrioidism is the most common endocrine irAE with PD-1 inhibitor therapy, followed by hyperthyroidism and thyroiditis. If these occur, endocrinology consultation and lifelong hormone replacement may be needed. The most severe endocrine AE is acute adrenal insufficiency, which can be life threatening and requires hospitalization for monitoring and stress-dose corticosteroids.
For more information on AEs associated with targeted and immunotherapies for melanoma, refer to the full CJON supplement.
This monthly feature offers readers a concise recap of full-length articles published in the Clinical Journal of Oncology Nursing (CJON) or Oncology Nursing Forum. This edition summarizes the melanoma supplement to the August 2017 issue of CJON. Questions regarding the information presented in this article should be directed to the CJON editor at CJONEditor@ons.org. Photocopying of this article for educational purposes and group discussion is permitted.